King's College London

Research portal

The Effect of Safety Warnings on Antipsychotic Drug Prescribing in Elderly Persons with Dementia in the United Kingdom and Italy: A Population-Based Study

Research output: Contribution to journalArticle

Janet Sultana, Andrea Fontana, Francesco Giorgianni, Alessandro Pasqua, Claudio Cricelli, Edoardo Spina, Giovanni Gambassi, Jelena Ivanovic, Carmen Ferrajolo, Mariam Molokhia, Clive Ballard, Samantha Sharp, Miriam Sturkenboom, Gianluca Trifirò

Original languageEnglish
Pages (from-to)1-13
Number of pages13
JournalCNS Drugs
Early online date16 Jul 2016
DOIs
Publication statusPublished - 16 Jul 2016

Documents

King's Authors

Abstract

BACKGROUND: Antipsychotic (AP) drugs are commonly used to manage the behavioural symptoms of dementia. Nevertheless, international (i.e. the European Medicines Agency in Europe) and national (i.e. the Medicines and Healthcare products Regulatory Agency in the UK and the Italian Drug Agency) regulatory agencies issued safety warnings against AP use in dementia in 2004 and 2009.

OBJECTIVE: The aim of this study is to investigate the short- and long-term impact of safety warnings on the use of APs in UK and Italian persons with dementia using two nationwide databases: The Health Improvement Network (THIN) from the UK and the Health Search Database-Cegedim-Strategic Data-Longitudinal Patient Database (HSD-CSD-LPD) from Italy.

METHODS: We calculated the overall quarterly prevalence of AP use by class and by individual drug in persons with dementia aged ≥65 years and used generalized linear models to explore the effect of the safety warnings.

RESULTS: We identified 58,497 and 10,857 individuals aged ≥65 years with dementia from the THIN and HSD-CSD-LPD databases, respectively, over the period 2000-2012. After the 2004 warnings, the use of atypical APs decreased, whereas the use of conventional APs increased, in Italy and the UK until 2009. However, the trend for APs individually showed that the use of risperidone/olanzapine decreased, whereas the use of quetiapine increased in both countries. After the 2009 warnings (until 2012), the use of atypical and conventional APs decreased in the UK (from 11 to 9 and 5 to 3 %, respectively), but such use increased in Italy (from 11 to 18 and 9 to 14 %, respectively).

CONCLUSION: The 2004 warnings led to a reduction in the use of olanzapine and risperidone and increased the use of quetiapine/conventional APs in both countries. From 2009, the use of APs decreased in persons with dementia in the UK but not in Italy. Possible reasons for the difference in AP use between the two countries include a more proactive approach towards reducing the use of APs in the UK than in Italy.

Download statistics

No data available

View graph of relations

© 2018 King's College London | Strand | London WC2R 2LS | England | United Kingdom | Tel +44 (0)20 7836 5454